Tennessee, 2009

Hail and Damaging Winds in Tennessee, June 28, 2009

June 28, 2009 · NWS MRX · 12 events in 7 counties and zones

A boundary across the area triggered scattered thunderstorms across east Tennessee during the afternoon and evening hours. Storm reports were primarily for damaging thunderstorm winds, but hail was also reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$125,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A boundary across the area triggered scattered thunderstorms across east Tennessee during the afternoon and evening hours. Storm reports were primarily for damaging thunderstorm winds, but hail was also reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 28, 1:38 PM EST, 0 minutes earlier.

Area forecast discussion, Jun 28, 1:38 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
238 PM EDT SUN JUN 28 2009

.SHORT TERM (TONIGHT AND MONDAY)...SEVERE TSTM WATCH NUMBER 530 IN
EFFECT FOR MAINLY E TN AREAS SOUTH OF I-40...WITH COVERAGE HOLDING
AROUND 20 TO 30 PERCENT IN THE WATCH. ALSO SEEING SPOTTY TSRA POP
ACROSS THE NRN PLATEAU OUT OF THE WATCH AREA. MOST ACTIVITY SEEMS TO
BE FOR THE MOST PART DEVELOPING ON THE PRE-FRONTAL TROUGH. VERY
UNSTABLE AREAWIDE WITH BETTER SHEAR THAN YESTERDAY...BUT OTHER
PARAMETERS SUGGEST COVERAGE MAY BE LESS FURTHER NORTH ACROSS
EXTREME NE TN AND SWRN VA. FORECAST GRIDS ADJUSTED FOR THIS TREND
IN THE AFTERNOON PACKAGE...WHICH SHOULD BE ISSUED SHORTLY.

OTHERWISE...CARRIED PREVIOUS THINKING FOR 50 PERCENT OR LESS
COVERAGE OF TSRA IN THE SHORT TERM...DECREASING FROM THE W-NW THIS
EVENING. 12Z MOS MINS MUCH COOLER THAN PREVIOUS MIN TEMP GRID
...WITH A SLIGHT LOWERING TOWARD A MOS BLEND PREFERRED OVER THE
COOLEST MOS NUMBERS. SUNNY AND CONTINUED WARM...ABOVE CLIMO...ON
MONDAY.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)...MODELS ARE DIFFERING
WITH RESPECT TO UPPER LEVEL LOW THAT IS PROGGED TO ONLY SLOWLY
SHIFT EASTWARD WITH TIME THROUGH THE EASTERN GREAT LAKES REGION
THROUGH THE WEEK. THE MAIN QUESTION WILL BE HOW MUCH INFLUENCE
UPPER LOW WILL HAVE ON THE SOUTHERN APPALACHIAN REGION. RIDGING IS
EXPECTED TO SET UP ACROSS THE TENNESSEE VALLEY BY FRIDAY ON BACK
SIDE OF UPPER LOW IN ADVANCE OF NEXT SURFACE COLD FRONT. WILL
CONTINUE WITH SLIGHT CHANCE AFTERNOON POPS...AS AM UNCERTAIN AS
MODELS ARE INCONSISTENT WITH NORTHWEST FLOW UPPER LEVEL ENERGY AND
TERRAIN EFFECTS MAY LEAD TO SLIGHT CHANCE OF SHRA/TSRA THROUGH
AFTERNOON FORECAST PERIODS. FOR TEMPS...GENERALLY DID NOT DEVIATE
SIGNIFICANTLY FROM MAV/MEX GUIDANCE.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             69  91  63  89  63 /  30  10  10  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  66  87  61  84  60 /  30  10  10  10  10
OAK RIDGE, TN                       64  88  61  85  60 /  30  10  10  10  10
TRI CITIES AIRPORT, TN              61  84  56  79  57 /  30  10  10  20  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

TG/TT
Hazardous weather outlook, Jun 28, 4:00 AM EST, 9 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT SUN JUN 28 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-291000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
500 AM EDT (400 AM CDT) SUN JUN 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE THROUGH THE SOUTHERN APPALACHIAN REGION THIS
AFTERNOON...TRIGGERING SCATTERED SHOWERS AND THUNDERSTORMS. SOME OF
THESE STORMS MAY BECOME SEVERE THIS AFTERNOON AND EVENING...
PRODUCING DAMAGING WINDS...LARGE HAIL...LOCALLY HEAVY RAINFALL AND
FREQUENT CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

DMG

The radar

The Knoxville radar (KMRX), 92 km away, was scanning. The volume nearest the first event began at 18:38 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Loudon

When
June 28, 1:38 PM EST to 1:45 PM EST
Where
Loudon County, Oak Grove
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
35.800, -84.320

Law enforcement personnel reported one tree downed by thunderstorms winds west of Lenoir City.

Hail, Loudon

When
June 28, 1:45 PM EST to 1:55 PM EST
Where
Loudon County, 1.32 mi WSW of Greenback
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
35.660, -84.190

Law enforcement personnel reported thunderstorms produced penny-size hail near Greenback.

Thunderstorm Wind, Monroe

When
June 28, 1:46 PM EST to 1:52 PM EST
Where
Monroe County, 0.56 mi E of Madisonville
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
35.520, -84.360

Law enforcement personnel reported several trees downed by thunderstorm winds in and around Madisonville.

Thunderstorm Wind, Monroe

When
June 28, 1:46 PM EST to 1:50 PM EST
Where
Monroe County, 1.32 mi ENE of Madisonville
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
35.530, -84.350

Law enforcement personnel reported a roof of a business was damaged by thunderstorm winds near Madisonville.

Thunderstorm Wind, Union

When
June 28, 2:21 PM EST to 2:30 PM EST
Where
Union County, 0.89 mi SW of Sharps Chapel
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.340, -83.810

Law enforcement personnel reported three trees downed by thunderstorm winds at Sharps Chapel.

Thunderstorm Wind, Union

When
June 28, 2:30 PM EST to 2:35 PM EST
Where
Union County, 1.31 mi ESE of Lickskillet
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.270, -83.780

Law enforcement personnel reported three trees downed by thunderstorm winds northeast of Maynardville.

Thunderstorm Wind, Knox

When
June 28, 3:20 PM EST to 3:30 PM EST
Where
Knox County, Knoxville
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
35.970, -83.930

Law enforcement personnel reported several trees and powerlines downed by thunderstorm winds in Knoxville.

Thunderstorm Wind, McMinn

When
June 28, 3:43 PM EST to 3:55 PM EST
Where
McMinn County, 1.13 mi E of Fairview
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
35.450, -84.550

Law enforcement personnel reported several trees and powerlines downed by thunderstorm winds countywide from Athens to Englewood.

Thunderstorm Wind, Blount

When
June 28, 3:52 PM EST to 4:00 PM EST
Where
Blount County, 1.68 mi E of Oakhurst
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
35.750, -83.920

Law enforcement personnel reported numerous trees and powerlines downed by thunderstorm winds countywide from Maryville to Townsend.

Thunderstorm Wind, Anderson

When
June 28, 5:00 PM EST to 5:05 PM EST
Where
Anderson County, 0.69 mi N of South Clinton
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.090, -84.130

Law enforcement personnel reported a few trees downed by thunderstorm winds in the southern portions of Clinton.

Thunderstorm Wind, Loudon

When
June 28, 5:21 PM EST to 5:30 PM EST
Where
Loudon County, 0.89 mi NW of Loudon
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
35.740, -84.360

Law enforcement personnel reported several trees downed by thunderstorm winds in Loudon. One tree fell on a parked car.

Thunderstorm Wind, McMinn

When
June 28, 7:17 PM EST to 7:25 PM EST
Where
McMinn County, 1.83 mi ESE of Piney Grove
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Utility Company
Coordinates
35.360, -84.590

Utility company personnel reported several trees and powerlines downed by thunderstorm winds countywide.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2009Every state in 2009This day in weather historyWarnings in Tennessee, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 174155, 174160, 174161, 174162, 174163, 174164, 174338, 174341, 174342, 174346, 174348, 174349.